• Home
  • Pregnancy &
Breastfeeding
  • Bookshop
  • Contact us
  • Donate now
  • Frequently Asked Questions
  • Please read

Our Helplines

1-877-327-4636 Alcohol and Substance
1-800-436-8477 Morning Sickness
1-888-246-5840 HIV and HIV Treatment
1-877-439-2744 Motherisk Helpline
416-813-6780 Motherisk Helpline

The Motherisk Nausea and Vomiting of Pregnancy (NVP) Forum

Motherisk receives questions from around the world about morning sickness symptoms, effects, treatments and ways to cope. Those questions and answers are posted here for anyone to read, provided the reader acknowledges and accepts the proviso and disclaimer below.

Forum > NVP Symptoms and Effects: Understanding NVP
Stopping NVP treatment

NVP Counsellor
Date: 2008-12-11

Question:
Can stopping Unisom/B6 cause rebound nausea? I am 12 weeks pregnant and have been taking Unisom and B6 (half a tablet of each) for about 6 weeks. My nausea has gotten much better over the last several weeks and after a few days of no nausea at all, I decided to stop taking the medication. I stopped it on a Saturday night and felt reasonably okay on Sunday. However, I had a long workday on Monday and felt mildly nauseous during the day. When I got home that night, I found myself unable to keep anything down and threw up about 7 or 8 times, at intervals of 30-60 minutes. At some points I was literally just heaving because I had nothing in my stomach. This is just about the sickest I've been during this pregnancy (I had nausea but only infrequent vomiting before I went on the Unisom/B6). The only time I've been sicker was in my 7th week of pregnancy, when I skipped the Unisom/B6 for a night because I didn't think it was making a difference, and had a similar night of uncontrollable vomiting. Hence my question: does stopping this combination have a rebound effect? I would really like to know, because otherwise I'm concerned that I may have food poisoning or the flu.

Answer:
For most women, NVP goes away by around the end of the first trimester. However, for an unfortunate few, it can persist for a longer period, sometimes even until the baby is born. For you, it is not a matter of the medicine having a rebound effect, it is that you are still suffering from NVP and so when you stopped the medications your symptoms came back. We suggest you continue with medication until you do not need it any more. Every now and then, you can stop snd see what happens and if the NVP comes back, you can go back on it again, until the end of your pregnancy if you need it.

Valid XHTML 1.0 Transitional [Valid RSS]

* - "MOTHERISK - Treating the mother - Protecting the unborn" is an official mark of The Hospital for Sick Children. All rights reserved.

The information on this website is not intended as a substitute for the advice and care of your doctor or other health-care provider. Always consult your doctor if you have any questions about exposures during pregnancy and before you take any medications.

Copyright © 1999-2013 The Hospital for Sick Children (SickKids). All rights reserved.

The Hospital for Sick Children (SickKids) is a health-care, teaching and research centre dedicated exclusively to children; affiliated with the University of Toronto. For general inquires please call: 416-813-1500.

  |  Contact SickKids  |  Terms of Use